Alert archive / Colorado / Flash Flood Warnings in 1999

Flash Flood Warning 3, NWS Pueblo, CO

July 25, 1999Saguache County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 25, 1999, 6:49 PM MDT for Saguache County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1999, 6:49 PM MDT (00:49 UTC)
Expired
Jul 25, 1999, 9:45 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Whole counties

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 1999-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 1999-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
3143 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 260045
FFWPUB
COC109-260345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
649 PM MDT SUN JUL 25 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SAGUACHE COUNTY IN SOUTHERN COLORADO

* UNTIL 945 PM MDT

AT 643 PM...STATE WATER ENGINEERS IN THE ALAMOSA VALLEY OBSERVED THE
WATER WAS FLOWING IN THE SAGUACHE CREEK AT THE COCHETPOA GAGE AT 1040
CUBIC FEET PER SECOND. THE WATER WAS CONTINUING TO RISE. THIS
OBSERVING STATION WAS LOCATED 10 MILES WEST OF THE CITY OF SAGUACHE.
THIS IS WELL ABOVE FLOOD STAGE.

ROUTE 114 HAS BEEN WASHED OUT.

FLOODING IS EXPECTED TO OCCUR IN AREAS FROM 10 MILES WEST OF
SAGUACHE TO 5 MILES EAST OF SAGUACHE. IF YOU LIVE IN THIS AREA YOU
SHOULD BE PREPARE NOW FOR FLOODING. BE PREPARED TO EVACUATE IF YOU
ARE TOLD TO DO SO BY AUTHORITIES!

IT IS POSSIBLE THAT ROUTE 285 MAY BE THREATENED BY THIS FLOODING.

IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY.  DO NOT DRIVE OR WALK THROUGH WATER.  YOU NEVER KNOW
HOW DEEP THE WATER REALLY IS.  KEEP CHILDREN AWAY FROM DRAINAGE
DITCHES AND SWIFTLY FLOWING WATER.

HO



&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:45 PM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 25, 1:45 PM MDT, 5 hours 4 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
145 PM MDT SUN JUL 25 1999

FORECAST CHALLENGE CONTINUES TO BE AFTERNOON AND EVENING
CONVECTION...AND THE POSSIBILITY OF PROBLEMATIC LOCALIZED HEAVY
RAINFALL.

AFTER WARMING AND DRYING WESTERLY WINDS THIS MORNING...CONVECTION IS
ONCE AGAIN STARTING TO FIRE UP ALONG THE MOUNTAINS. ABUNDANT MOISTURE
CONTINUES TO STREAM UP INTO THE STATE FROM THE SOUTH AS THE RIDGE OF
HIGH PRESSURE OVER THE CENTRAL AND SOUTHERN US PERSISTS. WITH LITTLE
CHANGE IN THE OVERALL PATTERN EXPECTED IN THE SHORT TERM AND THE
EXTENDED...WILL NOT BELABOR THE POINT MUCH.

850 MB TEMPS INDICATE 1 TO 2 DEG C WARMING OVERNIGHT TONIGHT...WITH A
COOL SURGE MOVING IN FROM THE N-NE MONDAY. WITH THIS IN MIND...WARMED
OVERNIGHT LOWS BY A DEG OR TWO...THEN COOLED MONDAY AFTERNOON HIGHS.
MINOR DISTURBANCES IN THE UPPER FLOW WILL COMBINE WITH THE PLENTIFUL
MOISTURE TO PROVIDE A DAILY CHANCE OF LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...FORMING OVER THE MOUNTAINS AND NEARBY
PLAINS...THEN ROLLING EASTWARD ACROSS THE PLAINS.

PRECIPITABLE WATER AMOUNTS ACROSS THE CWA REMAIN IN THE .75 TO 1 INCH
RANGE...INDICATIVE OF THE MOISTURE THAT IS WAITING TO BE TAPPED. THE
SOUTHEAST PLAINS HAVE RECEIVED A GENEROUS AMOUNT OF RAINFALL THE PAST
FEW DAYS...SO ANY THUNDERSTORMS THAT DO FORM MAY POSE A FLASH FLOODING
PROBLEM SINCE THE GROUND WILL NOT BE AS ABSORBANT AS USUAL. WITH
GENERALLY DRY AND VERY WARM CONDITIONS THIS MORNING INTO THE
AFTERNOON...WILL NOT ISSUE A FLASH FLOOD WATCH. INSTEAD...WILL KEEP
WATCH OVER THE CONVECTION THAT DOES FORM...AND INFORM NIGHT CREW.

IN THE EXTENDED...MODELS SUGGEST THAT THE UPPER HIGH WILL SLIDE
WESTWARD...WITH MOISTURE ROTATING AROUND AND CONTINUING TO AFFECT THE
STATE. NOTHING STANDS OUT TO ME AS A DRASTIC CHANGE...SO WILL STICK
WITH PERSISTENCE FOR THE EXTENDED FORECAST.

.PUB...NONE.

MOORE

Nearby

Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.